Idaho, 2020Damaging Winds in Idaho, May 30, 2020
May 30, 2020 · NWS BOI · 8 events in 8 counties and zones
Severe thunderstorms developed across parts of South Central Idaho and the West Central Mountains ahead of a strong cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed across parts of South Central Idaho and the West Central Mountains ahead of a strong cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at May 30, 12:53 PM MST, 3 hours 7 minutes earlier.
Area forecast discussion, May 30, 12:53 PM MST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Boise ID
153 PM MDT Sat May 30 2020
.SHORT TERM...Tonight through Monday night...Forecast was updated
to include a Severe Thunderstorm Watch for Harney County this
afternoon through early this evening. Harney County will be on the
eastern edge of an upper low which will be the focus for the
threat of severe thunderstorms as the low moves through central
Oregon. Any thunderstorms that develop in Harney County will have
the potential for large hail and damaging wind. Elsewhere, there
is still a threat of strong winds and hail with the isolated
thunderstorms that are expected across portions of southeast
Oregon and southwest Idaho through tonight. Winds have been
increasing throughout the region this afternoon, with a few
observations reaching gusts exceeding wind advisory levels of 45
mph near the Nevada border. The stronger winds will expand into
Harney, Malheur, and Owyhee counties this afternoon. The cold
front will move through the area this evening, accompanied by
gusty winds. A dry and stable southwest flow aloft will follow the
exiting low and cold front on Sunday, resulting in mostly clear
skies, light winds, and cooler temperatures (near normal). A weak
upper trough will be accompanied by a chance of showers and a
slight chance of afternoon-evening thunderstorms on Monday as it
moves through the Pacific Northwest. The convection will favor
the north portions of the forecast area (mainly Baker County and
the West Central Mountains). Temperatures will remain close to
normal and winds will be mainly light.
.LONG TERM...Tuesday through Saturday...Models are trending drier
through the middle of the week as a ridge builds over the Great
Basin and a closed low sits off the California coast. By Thursday,
upper level flow will turn southwesterly, though models continue
to disagree over moisture levels. A few showers and thunderstorms
are expected to initiate over higher elevations Thursday and
Friday. A system will drop along the Canada coast and into the
Pacific Northwest next weekend, ushering in breezy conditions with
widespread precipitation and a chance of afternoon thunderstorms.
Temperatures through the extended will stay 5-10 degrees above
normal, then return to near-normal Saturday with the approaching
system.
&&
.AVIATION...VFR. Windy conditions across SE Oregon and along the
Idaho/Nevada Border. Scattered showers and thunderstorms will
develop over higher terrain this afternoon and evening. Surface
winds: mostly SE 20-30 kts ahead of and near a cold front. Gusts
of 45-50 kts possible, especially across SE Oregon. Storms will
also produce localized gusty winds and may produce hail. Winds
aloft near 10k ft MSL: S 25-45 kts, turning SW behind the cold
front.
Sunday Outlook...VFR with weak mountain showers possible in the
evening.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory until midnight MDT tonight IDZ015-029.
OR...Wind Advisory until midnight MDT /11 PM PDT/ tonight ORZ061-063.
&&
www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise
SHORT TERM...BW
LONG TERM....AL
AVIATION.....AL
In the hours before
Special weather statement, May 30, 3:57 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Boise ID
357 PM PDT Sat May 30 2020
ORZ062-302345-
Baker County OR-
357 PM PDT Sat May 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAKER COUNTY UNTIL
445 PM PDT...
At 356 PM PDT, Doppler radar was tracking a strong thunderstorm near
McEwen, or 10 miles west of Baker City, moving north at 40 mph.
Half inch hail and wind gusts up to 40 mph will be possible with this
storm.
This strong thunderstorm will be near...
Elkhorn Peak around 400 PM PDT.
Haines around 410 PM PDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.
&&
LAT...LON 4467 11791 4467 11816 4502 11819 4502 11816
4505 11813 4505 11811 4500 11801 4500 11796
4506 11787
TIME...MOT...LOC 2256Z 180DEG 36KT 4475 11804Thunderstorm Wind, Owyhee
- When
- May 30, 4:00 PM MST to 4:30 PM MST
- Where
- Owyhee County, 1 mi W of Homedale to 1.27 mi SE of Claytonia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.620, -116.940
A resident in Homedale reported metal roofing bent and and portions ripped off, and downed trees.
Thunderstorm Wind, Gooding
- When
- May 30, 4:00 PM MST to 4:15 PM MST
- Where
- Gooding County, 0.86 mi NW of Gooding to 5.34 mi E of Gooding
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.940, -114.710
A 12 foot diameter Poplar tree was uprooted in Gooding.
Thunderstorm Wind, Canyon
- When
- May 30, 4:15 PM MST to 4:30 PM MST
- Where
- Canyon County, 1.22 mi SE of Caldwell to 0.55 mi ENE of Nampa Muni Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.660, -116.680
Damage was widespread across the valley including downed trees of various sizes.
Thunderstorm Wind, Ada
- When
- May 30, 4:30 PM MST to 4:45 PM MST
- Where
- Ada County, 1.5 mi W of Cloverdale to 1.44 mi WNW of Olson City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.620, -116.350
Damage was widespread throughout the valley including downed trees and fences.
Thunderstorm Wind, Boise
- When
- May 30, 5:00 PM MST to 5:15 PM MST
- Where
- Boise County, 1.7 mi NW of Garden Vly Arpt to 1.55 mi WNW of Grimes
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.090, -115.950
A tree was blown over onto a cabin in Garden Valley and downed trees and power lines closed a section of Highway 55 near the Banks to Lowman Road.
Thunderstorm Wind, Adams
- When
- May 30, 7:00 PM MST to 7:15 PM MST
- Where
- Adams County, 0.98 mi W of New Meadows to 1.68 mi SSW of Meadows
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 44.970, -116.300
Downed trees and power lines blocked old Highway 95 near Hot Springs Road.
Thunderstorm Wind, Valley
- When
- May 30, 7:30 PM MST to 7:45 PM MST
- Where
- Valley County, 2 mi N of Mc Call to 3.7 mi E of Mc Call
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.929, -116.080
Downed trees blocked Warren Wagon Road.
Thunderstorm Wind, Jerome
- When
- May 30, 10:15 PM MST to 10:30 PM MST
- Where
- Jerome County, 1.02 mi W of Hazelton Muni Arpt to 0.72 mi W of Hazelton Muni Arpt
- Measured
- 67 kt (77 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 42.580, -114.150
The ITD21 weather station at mile post 190 on I-84 recorded a wind gust of 77 MPH.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Strong Wind in Washington, May 30, 20201 death · $196,000 · 63 kt wind · 10 events
- Damaging Winds and Lightning Strike in Washington, May 30, 20201 death · 4 injured · $12,000 · 63 kt wind · 11 events
- Flash Flood and Hail in Oregon, May 30 to 31, 20202 in hail · 35 events
- Damaging Winds in Utah, May 30, 202080 kt wind · 31 events
- High Wind and Strong Wind in Nevada, May 30 to 31, 2020$5,000 · 58 kt wind · 27 events
- Flash Flooding and Flood in Colorado, May 30, 20201 in hail · 26 events
- Damaging Winds in Idaho, May 30 to 31, 202072 kt wind · 15 events
- Hail and Damaging Winds in Wyoming, May 30, 2020$1,000 · 1.75 in hail · 5 events
- Hail in Oregon, May 30, 20201.75 in hail · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 30, 20202 events
- Dust Storm in Arizona, May 30, 20202 events
- Hail in California, May 30, 20201 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895438, 895439, 895436, 895433, 895441, 895444, 895442, 895440.